Alert archive / Colorado / Severe Thunderstorm Warnings in 2007

Severe Thunderstorm Warning 18, NWS Goodland, KS

April 21, 2007Cheyenne County, Colorado

NWS Goodland, KS issued this severe thunderstorm warning at Apr 21, 2007, 5:21 PM MDT for Cheyenne County, Colorado. It was in force for 54 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 21, 2007, 5:21 PM MDT (23:21 UTC)
Expired
Apr 21, 2007, 6:15 PM MDT
In force
54 min
Issued by
NWS Goodland, KS
Area
Counties, with a storm outline in the text

County Cheyenne County, CO

The radar

The Goodland radar (KGLD), 101 km from the middle of the area, began a volume at 23:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 21, 5:23 PM MDTHAIL 0.759 Nne Kit Carson, CO
Apr 21, 5:44 PM MDTHAIL 0.7520 S Stratton, COHAIL COVERING THE GROUND

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 21, 2:10 PM MDTTornado WatchSPC7 hr

The nearest sounding before it

Denver, CO (KDNR), launched 12:00Z, 11.4 hours before the alert went out and 133 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2007-04-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2007-04-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 109 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2628 m above ground
0-6 km bulk shear
56 kt
0-1 km storm-relative helicity
109 m²/s²
0-3 km storm-relative helicity
178 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KGLD 212321
SVRGLD
COC017-220015-
/O.NEW.KGLD.SV.W.0018.070421T2321Z-070422T0015Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GOODLAND KS
521 PM MDT SAT APR 21 2007

THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CHEYENNE COUNTY IN EAST CENTRAL COLORADO...

* UNTIL 615 PM MDT

* AT 519 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 9 MILES
  NORTH OF KIT CARSON...OR ABOUT 39 MILES SOUTHWEST OF BURLINGTON...
  MOVING NORTHEAST AT 50 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  CHEYENNE WELLS

A TORNADO WATCH REMAINS IN EFFECT UNTIL 1100 PM MDT SATURDAY EVENING
FOR NORTHEASTERN COLORADO.

LAT...LON 3862 10294 3862 10207 3902 10207 3903 10295

$$

FLOYD
1 follow-up statement
000 
WWUS53 KGLD 212341
SVSGLD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
541 PM MDT SAT APR 21 2007

COC017-220015-
/O.CON.KGLD.SV.W.0018.000000T0000Z-070422T0015Z/
CHEYENNE CO-
541 PM MDT SAT APR 21 2007

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 615 PM MDT
FOR EASTERN CHEYENNE COUNTY...

AT 539 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING HALF DOLLAR SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS 
LOCATED 12 MILES NORTH OF FIRSTVIEW...OR ABOUT 29 MILES SOUTHWEST OF 
BURLINGTON...MOVING NORTHEAST AT 65 MPH.

OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
ARAPAHOE

THIS INCLUDES HIGHWAY 385 BETWEEN MILE MARKERS 137 AND 168.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 1100 PM MDT SATURDAY EVENING
FOR NORTHEASTERN COLORADO.

LAT...LON 3862 10281 3862 10207 3902 10207 3902 10281

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 21, 3:13 PM MDT, 2 hours 8 minutes earlier.

Area forecast discussion, Apr 21, 3:13 PM MDT, 2 hours 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
313 PM MDT SAT APR 21 2007

.DISCUSSION...FORECAST PROBLEMS WILL BE TONIGHT AND SUNDAY FOLLOWED
BY THE ONSET OF PRECIPITATION WITH THE NEXT STORM SYSTEM AT THE
BEGINNING OF NEXT WEEK. SATELLITE SHOWING AN ACTIVE FLOW PATTERN FROM
THE CENTRAL PACIFIC INTO THE WESTERN ATLANTIC. FLOW IS PROGRESSIVE
BUT STILL FAIRLY AMPLIFIED...ESPECIALLY OVER THE PACIFIC. BLOCK OVER
THE EASTERN PORTION OF THE COUNTRY LOOKS LIKE IT IS BREAKING DOWN.
IMMEDIATE CONCERN IS SYSTEM MOVING IN FROM THE DESERT SOUTHWEST.
LOW LEVEL MOISTURE HAS INCREASED DRAMATICALLY SINCE YESTERDAY.

AT JET LEVEL...STRONG JET OF 150 TO 200 KNOTS BEHIND SHORTWAVE TROUGH
APPROACHING WEST COAST. MODELS ARE UNDERDOING THESE SPEEDS. OTHERWISE
THE MODELS LOOKED REASONABLY INITIALIZED. AT MID LEVELS...BASED ON
SATELLITE THE MODELS DO NOT LOOK AMPLIFIED ENOUGH/FAR ENOUGH WITH THE
SYSTEM NEAR THE ALEUTIANS. A LITTLE LATE DUE TO THE WATCH JUST BEING
ISSUED. WILL BE DOING A BLEND OF THE MODEL SOLUTIONS. WILL BE GOING
WITH THE SLOWER...WETTER...AND COOLER MODELS NOT ONLY FOR THE STORM
AFFECTING THE AREA THROUGH TOMORROW BUT WITH THE STORM THAT WILL
MOVE INTO THE AREA AT THE BEGINNING OF THE WEEK.

TONIGHT...MODELS ARE FURTHER WEST WITH THE DRYLINE THAN THEY WERE
YESTERDAY. INITIATION HAS BEGUN IN EASTERN COLORADO. WILL HAVE DEEP
LIFT THROUGH THE NIGHT AS THE PRECIPITATION MOVES SLOWLY EAST AND
NORTHEAST. AFTER SPEEDING UP THE LAST FEW DAYS...THE MODELS SLOWED
THE PROGRESSION BACK TODAY. HAVE HIT THE WORDING HARD IN THE ZONES.
REINTRODUCED THE HEAVY RAINFALL POTENTIAL DUE TO THE TRAINING
POSSIBLE.

SUNDAY/SUNDAY NIGHT...BECAUSE OF THE SLOWER PROGRESSION OF THE
STORM...THE RAINFALL WILL LAST LONGER INTO THE DAY. SO RAISED THE
POPS ACCORDINGLY. ALSO LOWERED MAXES BECAUSE OF THE LINGERING CLOUD
COVER AND PRECIPITATION. SOMETHING THE NIGHT SHIFT WILL HAVE TO
CONSIDER IS THE STRENGTH OF THE WINDS BEHIND THE SYSTEM TOMORROW.
MODELS INDICATE THAT WE COULD REACH ADVISORY CRITERIA.

THE NIGHT PERIOD CONTINUES TO BE A PROBLEM. NIGHT SHIFT TOOK THE
POPS OUT BUT MODELS ARE PERSISTENT IN BRINGING IN SOME LIFT AND
MOISTURE IN THE WESTERN PORTION OF THE FORECAST AREA AFTER MIDNIGHT.
RIDGING IN THE EASTERN COUNTIES WILL KEEP THEM DRY. SO REINTRODUCED
A SLIGHT CHANCE OF SHOWERS THERE. BECAUSE OF THE EASTERLY WINDS AND
MOISTURE INCREASE AT LOW LEVELS...INTRODUCED PATCHY FOG.

MONDAY/MONDAY NIGHT...WILL HAVE LINGERING PATCHY FOG IN THE MORNING.
NEW MODEL RUN IS SLOWER THAN YESTERDAY WITH THIS NEXT SYSTEM. LIFT
AND UPPER JET ARE TO THE WEST OF THE AREA LATE MONDAY AFTERNOON. HAVE
SOUTHEAST WINDS PUMPING IN MOISTURE AT LOW LEVELS AND THE LEE
TROUGH/DRYLINE LOOKS TO BE TO THE WEST OF THE AREA...WHICH HAS BEEN
THE PATTERN LATELY. PULLED THE SLIGHT CHANCE POPS IN THE AFTERNOON
BACK TO THE WEST FOR LOCATIONS ALONG AND WEST OF THE KANSAS AND
COLORADO BORDER. SOME DIFFERENCE IN THE JET PROGRESSION DURING THE
NIGHT. NAM HAS THE LEFT FRONT QUADRANT OVER THE WESTERN PORTION OF
THE FORECAST AREA BY 12Z...THE UKMET IS A LITTLE FURTHER EAST WITH
THE GFS OVER THE EASTERN THIRD OF THE AREA. THE SLOWER PROGRESSION
WOULD MAKE SENSE CONSIDERING THE AMPLIFICATION AND THE JET WIND
BEHIND THE SYSTEM. LIFT AND MOISTURE IN PLACE FOR ANOTHER BOUT WITH
STRONG TO SEVERE THUNDERSTORMS DURING THE NIGHT...AND HAVE CONTINUED
THE HIGH CHANCE FOR THAT PERIOD WITH A SLIGHTLY HIGHER CHANCE IN THE
WEST. DEPENDING ON THE CLOUD COVER...SHOULD WARM UP OKAY DESPITE THE
SOUTHEAST WINDS. WILL PROBABLY END UP GOING NEAR GUIDANCE FOR THE
MAXES.

TUESDAY...MODELS ARE IN GOOD AGREEMENT WITH THE NEXT SYSTEM. THE
ECMWF IS A LITTLE FURTHER NORTH THAN THE CANADIAN AND THE GFS
FURTHER SOUTH WITH THE UKMET IN BETWEEN. STILL LOOK TO HAVE SOME
JET LIFT AROUND. POPS ARE HIGH. CURRENT FORECAST HAS THIS WELL IN
HAND AND ONLY MADE MINOR TWEEKS. LOOKS LIKE A COOL AND RAINY DAY.

TUESDAY NIGHT THROUGH THURSDAY...MODELS ARE SLOWER IN KICKING THE
TUESDAY SYSTEM OUT AND THEY ALL PRETTY MUCH AGREE ON THIS. WHAT IS
INTERESTING THE GFS IS THE FURTHEST SOUTH AND IT HAS HAD A NORTHERN
BIAS RECENTLY. PRECIPITATION LOOKS WIDESPREAD AND CONTINUES INTO
WEDNESDAY WITH SOME LINGERING PRECIPITATION MAYBE IN THE FAR
SOUTHEAST LATE WEDNESDAY. KEPT COOL TEMPERATURES ON WEDNESDAY.
THURSDAY LOOKS TO BE THE IN BETWEEN DAY AND WILL KEEP DRY WITH
RIDGING.

THURSDAY NIGHT INTO SATURDAY...UNLIKE THE EARLIER PART OF THIS
PERIOD...PLENTY OF DISCREPANCY IN THE MODELS DURING THIS PERIOD.
THE GFS IS MORE PROGRESSIVE WITH THE NEXT SYSTEM IN TAKING
NORTHWEST TO SOUTHEAST ACROSS THE AREA. THE 12Z RUN OF THE GFS IS
FURTHER SOUTH THAN THE 06Z GFS AND WOULD MAKE FOR A COOL AND WRAP
AROUND STRATIFORM RAIN DAY THURSDAY NIGHT INTO FRIDAY WITH RIDGING
ON SATURDAY. HOWEVER...THE ECMWF CUTOFFS/KEEPS UPPER LOW OVER THE
NORTHERN GREAT BASIN INTO WYOMING AND KEEPS THE AREA IN THE WARM
SECTOR. LEE TROUGH IS TO THE WEST OF THE AREA. THIS WOULD MAKE FOR
A WARMER FORECAST WITH A THREAT FOR CONVECTION. FROM HPC BLEND
FORECASTS THEY ARE LEANING MORE TOWARD THE ECMWF. WAS HARD TO BLEND
WITH SURROUNDING OFFICES ON THIS BUT DID THIS WITH SLIGHT TWEEKS TO
THE HPC GUIDANCE. DID GO WITH THE WARMER TEMPERATURES AND THE
CHANCE OF CONVECTION.

THANKS TO ALL FOR COLLABORATION.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
NE...NONE.
CO...NONE.

&&

BULLER
Hazardous weather outlook, Apr 21, 10:54 AM MDT, 6 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
1054 AM MDT SAT APR 21 2007

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-221215-
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON-
SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-
DUNDY-HITCHCOCK-RED WILLOW-
1054 AM MDT SAT APR 21 2007 /1154 AM CDT SAT APR 21 2007/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST
NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS ACROSS NORTHWEST
KANSAS AND SOUTHWEST NEBRASKA WITH A SLIGHT RISK OF THUNDERSTORMS
OVER YUMA...KIT CARSON...AND CHEYENNE COUNTIES IN EASTERN COLORADO
TODAY. A STRONG UPPER LEVEL LOW OVER ARIZONA WILL EJECT INTO
EASTERN NEBRASKA BY SUNDAY MORNING. SURFACE HEATING COMBINED WITH
INCREASING INSTABILITY WILL RESULT IN RAPID THUNDERSTORM
DEVELOPMENT BY MID TO LATE AFTERNOON. A DRYLINE IN EASTERN
COLORADO WILL LEAD TO SUPERCELL THUNDERSTORM DEVELOPMENT THIS
AFTERNOON. STORMS ARE EXPECTED TO MOVE NORTHEAST AROUND 35 MPH.
THE MAIN THREAT WILL TRANSITION FROM LARGE HAIL AND A FEW STRONG
TORNADOES LATE THIS AFTERNOON TO LARGE HAIL AND DAMAGING WINDS
DURING THE EVENING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THERE IS A SLIGHT RISK FOR SEVERE WEATHER ACROSS THE ENTIRE TRI-
STATE REGION MONDAY AHEAD OF AN INTENSIFYING UPPER LEVEL LOW
ADVANCING FROM THE WEST. SHOWERS AND THUNDERSTORMS ARE ALSO
EXPECTED TO LINGER THROUGH WEDNESDAY AS THIS SYSTEM MOVES EAST OF
THE ROCKIES AND ACROSS THE CENTRAL PLAINS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE NEEDED THIS AFTERNOON AND TONIGHT.

CLK

In the hours before

Local storm report, Apr 21, 5:07 PM MDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
507 PM MDT SAT APR 21 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0455 PM     HAIL             6 SW CLARKVILLE         40.32N 102.70W
04/21/2007  E2.00 INCH       YUMA               CO   PUBLIC

&&

JOHNSON
Local storm report, Apr 21, 5:14 PM MDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
514 PM MDT SAT APR 21 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0510 PM     HAIL             5 W CLARKVILLE          40.38N 102.71W
04/21/2007  E0.75 INCH       YUMA               CO   PUBLIC

            HAIL COVERING THE GROUND

&&

JOHNSON

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 21, 4:48 PM MDTSevere Thunderstorm WarningGLDYuma27 min
Apr 21, 4:57 PM MDTSevere Thunderstorm WarningGLDKit Carson, Yuma63 min

Nearby

Severe Thunderstorm Warnings in Colorado, 2007Every severe thunderstorm warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.